FDA Reviewing Heart Side Effects of Invirase in Combo With Norvir
The FDA has announced that it is reviewing the possibility of dangerous heart side effects when the HIV drugs Invirase and Norvir are used together.
The Invirase safety review was announced on February 23, and the FDA reports that their preliminary findings indicate that when the two drugs are combined it could increase the risk of heart abnormalities leading to irregular heart rhythms. The abnormal heart rhythms, a condition called torsades de pointes, can cause fainting, lightheadedness and could leave to life-threatening irregular heart beats.
Invirase (saquinavir) is an antiretroviral medication manufactured by Genentech, which is a subsidiary or Roche AG. The drug was first approved in 1995. It is often used in combination with Abbott Laboratories’ Norvir (ritonavir), another antiretroviral drug approved by FDA in 1996.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Both drugs are classed as protease inhibitors, which prevent viral replication. Norvir is generally used specifically to boost Invirase’s abilities to combat the replication of HIV in the body.
FDA reviewers said that the current data suggests that using the two drugs together can affect the electrical activity of the heart, causing prolonged electrical signals called QT and PR intervals that can increase the risk for abnormal rhythms or even cause the heart beat to slow or stop, a condition known as a heart block.
The FDA is cautioning physicians to be aware of the possibility that the use of the two drugs can change electrical activity in the heart. The agency advises that neither drug should be given to patients who are already taking medications which have been identified as causing QT interval prolongation, including Class IA and Class III antiarrhythmic drugs. The drugs should also not be given to patients with a history of QT interval prolongation.
The FDA said that its investigation is ongoing, and the agency will update the public when the review is complete. Currently, the FDA is advising that patients should not stop taking the drugs without first consulting a health care professional.
"*" indicates required fields
More Top Stories
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.
The U.S. JPML has consolidated all Tepezza lawsuits over hearing loss before one Northern Illinois federal judge for coordinated pretrial proceedings.
Bard claims two cases selected for the third and fourth bellwether trials are no longer representative of the litigation due to the plaintiffs' worsening injuries and need for additional surgeries due to their failed hernia mesh products.